Maine, 2020

Heat in Maine, July 20, 2020

July 20, 2020 · NWS CAR · 5 events in 5 counties and zones

combined to produce Heat Index readings in the mid to upper 90s.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Temperatures ranging from the upper 80 to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 20, 8:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 8:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
950 AM EDT Mon Jul 20 2020

.SYNOPSIS...
A cold front will cross the region today. High pressure will
build across the region Tuesday. A weather disturbance will
begin to approach from the west Wednesday then move into the
region Thursday. High pressure will begin to build toward the
region from the west Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM Update...
Adjustments were made to the hrly temps/dewpoints to bring them
to the latest obs. Clouds and earlier rain have slowed the
warming by about and hr or so. Clouds are pushing out per the
latest satl imagery leading to some clearing and then the
warming should take off. The 12z sfc analysis showed the cold
front hanging back across the St. Lawrence River and about 2 hrs
behind the latest high resolution guidance. A look at the
NAMNEST/RAP soundings show best instability being transferred
across the Maine Central Highlands across the Bangor and
interior Downeast this afternoon. The last few runs of the HRRR
model showed activity to be scattered at best. Kept the enhanced
wording for heavy rainfall and gusty winds in for these
area. Further n, atmosphere has been stabilized by the early
rain. A look as some the instability parameters for the
afternoon show some CAPE around 600 joules but lapse rates are
meager and the column continues to dry above 850 mbs. An
isolated storm is possible across portions of the n and w, but
nothing organized.

Heat Advisory remains in place for the Bangor region as heat
indices could reach 95 degrees or so this afternoon.

Previous Discussion...
Have issued a Heat Advisory for southern Penobscot county today
for heat indices in the mid 90s. A cold front currently
approaching the Saint Lawrence River Valley will cross northern
Maine through the morning. The front will cross central and
Downeast areas through the afternoon, exiting the Downeast coast
this evening. Scattered showers/thunderstorms will occur in
advance of the front. Based on the timing of the front and
diurnal instability, expect a few strong thunderstorms are
possible this afternoon and evening south of a line from Dover-
Foxcroft, to Lincoln, to Danforth with gusty winds and locally
heavy downpours possible. Could have lingering evening
showers/thunderstorms Downeast with the exiting front, then
decreasing clouds in the wake of the front. Expect partly
cloudy/mostly clear skies across northern and central portions
of the forecast area tonight. Warm humid conditions will occur
in advance of the front. High temperatures today will range from
the mid to upper 80s north, to the upper 80s to around 90
interior Downeast with mid 70s to mid 80s along the Downeast
coast. Low temperatures tonight will range through the 50s
north, to around 60 to the lower 60s Downeast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Secondary cdfnt wl bring drier air and clearing skies to the
region by Tue morning. H5 flow wl be fairly zonal thru the end
of the short term. At the surface, 1020mb sfc high wl be
building ewrd twd the FA drg the day Tue fm the Great Lakes.
Maxes on Tue wl range fm about 8- 12 degrees cooler than Monday.
Temps ovr nrn areas wl be blo normal and nr to slightly abv
normal with offshore flow expected.

Moclr skies and light winds wl allow min temps on Wed morning to
drop blo normal with nr 50/l50 common acrs nrn Aroostook. High
clouds wl begin to appch fm the west twd daybreak on Wed. Hv slowed
down timing of pcpn on Wed with showers likely not getting into wrn
area until late aftn and/or early evening given extent of dry air to
overcome. Latest NAM is much drier than GFS with PW values for Wed
night through GFS has maintained run-to-run consistency when
compared to other med range guidance. For this reason hv delayed
start time of showers until late Wed aftn and hv also rmvd thunder
chcs until elevated instability appchs closer to midnight Wed
night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
By Thu morning upr lvl flow transitions to more of a swrly flow as
ridging builds into central Plains with s/wv mvg thru Quebec and
approaching the CWA. Instability looks to be present on Thu acrs
most of the region though models differ on movement of sfc low, thus
wmfnt. Hv sided more twd typical summer pattern with slgt chc
thunder for all but immediate coast drg the day Thur tho may see
thunder Thu evng as cdfnt gets dragged thru.

High pressure then builds in for the weekend with another system
possible with 595 high setting up acrs central sxns of the country.
This lkly to leave northeastern U.S. in troffing and s/wv zipping
thru with unsettled wx expected thru end of the extndd.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Patchy fog is possible early this morning. Variable
conditions, generally MVFR/IFR, will then occur with any showers
or thunderstorms today into the evening in advance of a cold
front crossing the region. Gusty winds and locally heavy
downpours are possible with any thunderstorms Downeast this
afternoon into the evening. South to southwest winds will gust
up to 25 mph in advance of the cold front today. VFR conditions
are expected across the region tonight in the wake of the cold
front.

SHORT TERM:
Tue-Wed...VFR. Light NW wind Tue/Tue night becoming SSW around
5kts Wed.

Wed night-Thu...MVFR/IFR in showers and possible -tsra. Best
potential for restrictions over Downeast terminals. Light S
winds Wed night, then lgt/vrb on Thu.

Thu night-Fri...Lingering restrictions Thu night then becoming
VFR on Fri. NW around 5kts.

&&

.MARINE...
NEAR TERM: Conditions are expected to remain slightly below
small craft advisory levels today, with 4 to 5 foot seas and
wind gusts up to around 20 knots. However, conditions will have
to be monitored for a possible low end small craft advisory
this afternoon and evening. Conditions are expected to be below
small craft advisory levels tonight. Visibilities will be
reduced at times in fog today into this evening. Showers and
thunderstorms are also possible today, with the better chances
this afternoon and evening.

SHORT TERM: Seas and winds will remain below SCA level through
the end of the week. Seas range between 2-4 feet Tue-Friday. Fog
may restrict visibilities again overnight Wed night and Thu
night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ015.
MARINE...None.

&&

Near Term...Hewitt/Norcross
Short Term...Farrar
Long Term...Farrar
Aviation...Hewitt/Norcross/Farrar
Marine...Hewitt/Norcross/Farrar
Hazardous weather outlook, Jul 20, 5:13 AM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
613 AM EDT Mon Jul 20 2020

MEZ001>006-010-211200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
613 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-016-017-029>032-211200-
Central Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
613 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Scattered thunderstorms could produce gusty winds and heavy downpours
this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015-211200-
Southern Penobscot-
613 AM EDT Mon Jul 20 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms could produce gusty winds and heavy downpours
this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-211200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
613 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Central Penobscot

When
July 20, 11:00 AM EST to 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures ranging from the upper 80s to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

Heat, Interior Hancock

When
July 20, 11:00 AM EST to 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Temperatures ranging from the upper 80s to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

Heat, Central Washington

When
July 20, 11:00 AM EST to 5:00 PM EST
Where
Central Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Temperatures ranging from the upper 80s to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

Heat, Southern Penobscot

When
July 20, 11:00 AM EST to 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures ranging from the upper 80s to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

Heat, Coastal Hancock

When
July 20, 11:00 AM EST to 5:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Temperatures ranging from the upper 80s to lower 90s...along with dewpoints of around 70 to the lower 70s...combined to produce Heat Index readings in the mid to upper 90s.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910323, 910324, 910325, 910327, 910328.